Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 16, NWS Birmingham, AL

February 4, 2020Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 4, 2020, 9:46 PM CST for Montgomery County, Alabama. It took effect at Feb 7, 2020, 3:30 AM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Feb 4, 2020, 9:46 PM CST (03:46 UTC)
In effect from
Feb 7, 2020, 3:30 AM CST
Expired
Feb 6, 2020, 2:01 PM CST
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 15.59 ft at Feb 7, 2020, 2:00 PM CST.

actionminormoderate102002/0502/0602/07
Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

170 
WGUS44 KBMX 050346
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
946 PM CST Tue Feb 4 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Catoma Creek Near The U.S. 331 Highway Bridge Affecting Montgomery 
  County.

.Heavy rainfall over the next 48 hours is expected to lead to 
significant rises on Catoma Creek...and a flood warning is now in 
effect for Catoma Creek at the U.S. 331 bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC101-051545-
/O.NEW.KBMX.FL.W.0016.200207T0930Z-200209T0522Z/
/CATA1.1.ER.200207T0930Z.200208T0000Z.200208T1722Z.NO/
946 PM CST Tue Feb 4 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Catoma Creek Near The U.S. 331 Highway Bridge.
* from late Thursday night to Saturday evening...or until the warning
  is cancelled.
* At  9:00 PM Tuesday The stage Was 2.5 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by early Friday morning and 
  continue to rise to near 22.6 feet by Friday evening. The river 
  will fall below flood stage by late Saturday morning.
* Impact...At 24.0 feet...Residential and street flooding becomes a 
  problem...and increases rapidly above 24 feet. Several residences 
  are threatened.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
5 follow-up statements
120 
WGUS84 KBMX 051500
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
900 AM CST Wed Feb 5 2020


...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Heavy rainfall of three to four inches is forecast across the 
Catoma Creek basin during the next 48 hours...and a flood warning is 
now in effect for Catoma Creek at the U.S. Highway 331 Bridge. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC101-060259-
/O.EXT.KBMX.FL.W.0016.200207T0730Z-200209T1021Z/
/CATA1.1.ER.200207T0730Z.200208T0000Z.200208T2221Z.NO/
900 AM CST Wed Feb 5 2020

...Flood Warning extended until late Saturday night...
The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from late Thursday night to late Saturday night...or until the 
  Warning is cancelled.
* AT 8:00 AM Wednesday the stage was 2.5 feet. 
* Minor flooding is forecast.
* Flood stage is 20 feet. 
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 22.8 feet by Friday evening. The river 
  will fall below flood stage by Saturday afternoon.
* Impact...At 24 feet...Residential and street flooding becomes a 
  problem...and increases rapidly above 24 feet. Several residences 
  are threatened. At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
558 
WGUS84 KBMX 060043
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
643 PM CST Wed Feb 5 2020


...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Additional heavy rainfall across the Catoma Creek basin, added to 
the rain that has already fallen, will continue to lead to 
significant rises there. A Flood Warning remains in effect for 
Catoma Creek at trhe U.S. Highway 331 Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC101-061242-
/O.EXT.KBMX.FL.W.0016.200207T1443Z-200209T0210Z/
/CATA1.1.ER.200207T1443Z.200208T0000Z.200208T1410Z.NO/
643 PM CST Wed Feb 5 2020

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Friday morning to Saturday evening...or until the Warning is 
  cancelled.
* AT  6:00 PM Wednesday the stage was 2.6 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 21.1 feet by early Saturday morning. The river will 
  fall below flood stage by Saturday morning.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
554 
WGUS84 KBMX 060341
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
941 PM CST Wed Feb 5 2020


...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Additional heavy rainfall across the Catoma Creek basin, added to 
the rain that has already fallen, will continue to lead to 
significant rises. A Flood Warning remains in effect for Catoma 
Creek at trhe U.S. Highway 331 Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC101-061540-
/O.EXT.KBMX.FL.W.0016.200206T2315Z-200208T1848Z/
/CATA1.1.ER.200206T2315Z.200207T1200Z.200208T0648Z.NO/
941 PM CST Wed Feb 5 2020

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Thursday afternoon to Saturday afternoon...or until the 
  Warning is cancelled.
* AT  9:00 PM Wednesday the stage was 5.3 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by tomorrow afternoon  and 
  continue to rise to near 22.1 feet by Friday morning. The river 
  will fall below flood stage by early Saturday morning.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
584 
WGUS84 KBMX 061502
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
902 AM CST Thu Feb 6 2020


...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Heavy rainfall over the Catoma Creek drainage basin is producing 
rises along the creek...and a flood warning remains in effect for 
Catoma Creek at the U.S. Highway 331 Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC101-070302-
/O.EXT.KBMX.FL.W.0016.200207T1549Z-200208T1825Z/
/CATA1.1.ER.200207T1549Z.200207T1800Z.200208T0625Z.NO/
902 AM CST Thu Feb 6 2020

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Friday morning to Saturday afternoon...or until the Warning is
  cancelled.
* AT  8:00 AM Thursday the stage was 7.3 feet. 
* Minor flooding is forecast.
* Flood stage is 20 feet. 
* Forecast...Rise above flood stage by late Friday morning and 
  continue to rise to near 20.4 feet by early Friday afternoon. 
  The river will fall below flood stage by early Saturday morning.
* Impact...At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
492 
WGUS84 KBMX 062001
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
201 PM CST Thu Feb 6 2020


...The flood warning is cancelled for the Catoma Creek Near The U.S. 
331 Highway Bridge...

.Recent heavy rainfall continues to produce rises along Catoma 
Creek...but rises are not to be as great as earlier forecast. The
flood warning for Catoma Creek at the U.S. 331 Highway Bridge is no 
longer in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC101-062031-
/O.CAN.KBMX.FL.W.0016.000000T0000Z-200208T1825Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
201 PM CST Thu Feb 6 2020

The Flood Warning is cancelled for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* AT  1:00 PM Thursday the stage was 13.9 feet. 
* Flood stage is 20 feet. 
* Forecast...The river will crest below flood stage at 19.5 feet 
  early Friday afternoon and then begin to fall.
* Impact...At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 4, 6:27 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 4, 6:27 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 PM CST Tue Feb 4 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0257 PM CST Tue Feb 04 2020/

Through Tonight:

A southwest to northeast oriented band of light rain is ongoing
across the area this afternoon associated with a mid-level speed max
and moisture axis. The rain has not been heavy enough to keep
temperatures from being well above normal. This area of rain will
gradually shift eastward and weaken by this evening, but additional
showers and isolated thunderstorms are expected later this evening
and overnight. This will occur due to a 35kt southwesterly LLJ ahead
of a cold front approaching from the northwest. Can't completely
rule out a strong storm in the northwest tonight, but severe storms
are not expected overnight due to weak instability and only modest
low-level shear. Heavy rainfall should remain north of the are.
Southerly flow will result in warm overnight lows.

Wednesday/Thursday:

A messy severe weather threat is expected for Wednesday into
Thursday. The potential for multiple rounds of strong to potentially
severe storms results in a lower confidence in the magnitude and
timing of the threat. A highly amplified trough results in typical
concerns regarding warm sector contamination, though its slow-
moving and positively tilted nature may allow for partial airmass
recovery between waves of storms. The slow-moving and moist nature
of the system will also result in a couple rounds of locally
heavy rainfall and flooding potential.

A highly amplified/positively tilted trough will be over the western
Plains Wednesday morning, only reaching the eastern Plains by
Thursday morning. The trough axis will reach Mississippi by Thursday
afternoon and Alabama by Thursday evening as it becomes more
neutrally tilted due to a very strong vort max at its base. Ahead of
the trough, a cold front will stall out just northwest of the area
Wednesday morning and then lift northward as a warm front in
response to a wave of low pressure tracking from Texas up through
the ArkLaMiss and into Kentucky/Tennessee by Wednesday night. A
trailing cold front will move through Central Alabama Wednesday night
through Thursday morning.

Rain will be ongoing across the northern counties Wednesday morning
but should decrease in coverage during the morning as a mid-level
dry slot moves overhead. If the rain does not remain persistent,
then temperatures climbing into the 70s with dew points reaching the
mid 60s will result in the potential for SBCAPE values of 1000-1500
J/kg and 60-65 kts of 0-6km bulk shear oriented partially orthogonal
to the front. The surface low will result in backed surface winds,
and along with a LLJ increasing to 40-50 kts Wednesday night will
result in plentiful low-level shear and helicity. A potentially
convectively modulated subtropical impulse will eject out of the
trough over northern Mexico tonight and eject over the warm sector
tomorrow afternoon. There are a couple different scenarios that
could occur with this wave. The first would be that it fires up
convection south of our area closer to the coast and inhibits the
severe threat across Central Alabama (causing us to be "cut off").
Models seem to have been trending away from this scenario with a
further north track of the wave, so it appears less likely though
is still a possibility. The second scenario would be that it
initiates some semi-discrete supercells in Mississippi which track
into West Alabama during peak heating which would require an
upgrade in the tornado threat to an Enhanced risk. But the
strength of the lift with the wave suggests that a third scenario
some where in between the first two scenarios is most likely at
this times, that more of a messy cluster/blob of showers/storms
moves in from the west/southwest late Wednesday afternoon with
some potential for damaging winds/isolated tornadoes but not
enough to warrant an Enhanced risk.

Activity associated with this wave will continue to result with
in severe potential during the evening hours, with the potential
for additional strong to severe storms to develop closer to the
cold front perhaps in a somewhat more linear fashion. As we move
into the evening/overnight hours CAPE values will decrease
somewhat but will probably remain sufficient for a continued
threat of severe storms, depending on whether the late
afternoon/early evening consumes all the instability. It's
plausible that there could be a lull in the severe threat during
the middle of the night, before it trends back upward during the
late night/early morning hours. Then models suggest an upward
trend in dew points/instability across our southeast counties as
the trough/front get closer and another possible wave of low
pressure develops. Have extended the threat end time to 9 AM and
expanded the slight risk across our southeast counties to account
for this. It's possible that later shifts may have to extend the
end time until noon if the slower trend continues, though low-
level flow will be in the process of veering/weakening by this
time.

Threat graphic indicates a somewhat broad-brush slight risk area
across much of the area, with a marginal risk in the northeast
where instability will be somewhat weaker. It's possible some
areas of greater and lesser threats may be identifiable as the
time gets closer. The timing windows are broader than usual given
the potential for multiple rounds of strong to potentially severe
storms. Based on the low-level shear and embedded cellular
elements rather than a large squall line, isolated tornadoes
appear to be the main threat, but some damaging winds will also
occur.

PWATs of 1.5 to 1.75 inches will be near climatological maximum
values, and given the slow-moving nature of the system with the
potential for multiple rounds of showers/storms with possible
training, rainfall amounts of 2-4 inches are expected with locally
higher amounts. We've had a chance to dry out some over the past
week or two and streamflows are now running at or below normal. So
any flooding will probably be more of the areal/river variety, but
given the convective nature of the activity some isolated flash
flooding will be possible. Currently the axis of heaviest rainfall
is just north of I-85 where FFG is a little high, but a small shift
north could bring this heavier axis into an area of lower FFG near I-
20. A flash flood watch has been issued for a good chunk of the area
for Wednesday afternoon through Thursday afternoon.

32/Davis

.LONG TERM...
/Updated at 400 AM CST Tue Feb 04 2020/

Thursday Night through Through Monday.

As we work into Thursday night the system will begin to exit the
area. Still going to have some lingering rain that will be occurring
post-frontal, with the best chances in the east through the
overnight hours. Rain will be shifting east through the night and
should exit the region by sunrise. Right now it appears that the
cold air will be just west of the moisture and we should see mainly
rain, so will leave out any mention of frozen precipitation.

Colder and dry on Friday with the wrap around cloud cover from the
upper level system moving through. The next system will move quickly
into the region on Saturday and bring a chance of rain by the
afternoon and into the evening hours. This system moves out and then
the next system moves in Monday afternoon into Monday night from the
south as a warm front. Highs will be in the 50s through the weekend
and then the 60s on Monday as the warm front lifts through. Lows
will be in the 30s and 40s through the weekend and then the 40s and
50s by Monday.

16

&&

.AVIATION...
00Z TAF Discussion.

A band of light showers was in the vicinity of MGM/TOI at this
writing. This rain will likely not cause any significant
restrictions and the moisture convergence eventually weakens and
the precip will dissipate even further the next few hours.
Otherwise, the next few hours may be the only restriction-free
hours left in the period. Several waves will move through the
southwest flow aloft. This will continue to allow copious moisture
into the area. Expect ceilings to drop to MVFR by 06z and
IFR/LIFR by 12z. The chances of rain at any terminal increases
overnight with the best chances north after 06z. Ceilings then
hover around MVFR through the period. The strongest waves will
move through at the tail end of the period and beyond. Therefore,
expect increasing rain chances through the day Wednesday. Chances
of thunder increase too in the afternoon. Some of the storms may
be strong to severe with strong gusts and possible tornadoes.

We remain in the warm sector areawide this period. Therefore,
winds will remain southerly around 10kts. There may be gusts from
time to time in the 17-20kt range.

75

&&

.FIRE WEATHER...

Moisture and shower coverage will increase through the evening,
with a slight chance of thunderstorms after midnight across the
north. Widespread rain and thunderstorms will continue on
Wednesday through Thursday night, with activity decreasing from
west to east overnight into Friday. Another round of rain is
expected on Saturday afternoon through Saturday night. Relative
humidity values will remain elevated with the overall moisture
levels in place through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  70  54  61  35 /  80  90  90  80  50
Anniston    60  70  57  63  36 /  70  80 100  90  60
Birmingham  62  71  55  60  36 /  70  90 100  80  40
Tuscaloosa  62  73  52  58  36 /  70  90 100  70  30
Calera      61  72  54  61  35 /  70  80 100  80  40
Auburn      59  70  61  65  38 /  50  60 100  90  70
Montgomery  61  75  59  66  38 /  50  60 100  90  50
Troy        60  73  62  68  38 /  40  60 100 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch from Wednesday afternoon through Thursday
afternoon for the following counties: Autauga...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...
Lowndes...Macon...Montgomery...Perry...Pike...Randolph...
Shelby...St. Clair...Talladega...Tallapoosa.

&&
Hazardous weather outlook, Feb 4, 2:42 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
242 PM CST Tue Feb 4 2020

ALZ011>015-017>050-052345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
242 PM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible Wednesday late afternoon
through early Thursday morning. Damaging winds up to 60 mph and a
brief tornado are the primary threats.

Periods of moderate to heavy rainfall are expected on Wednesday and
Thursday. This could lead to flooding of low lying or poor drainage
areas and isolated flash flooding. The best chances of flooding will
be mainly east of a line from Oneonta to Birmingham to Marion. Storm
total rainfall amounts will generally be 2-4 inches with isolated
higher totals.

Expected rains through Thursday will allow the lower Tombigbee River
basin to see rises. Minor flooding is forecasted to occur by Friday.
Please refer to river statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday and Thursday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 9:54 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo23 days
Feb 5, 9:21 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter23 days
Feb 5, 1:28 PM CSTSpecial Weather StatementBMXPerry32 min
Feb 5, 1:41 PM CSTSpecial Weather StatementBMXHale34 min
Feb 5, 1:52 PM CSTSpecial Weather StatementBMXBibb38 min
Feb 5, 2:23 PM CSTSpecial Weather StatementBMXShelby37 min
Feb 5, 2:33 PM CSTSpecial Weather StatementBMXBibb27 min
Feb 5, 2:47 PM CSTSpecial Weather StatementBMXShelby43 min
Feb 5, 2:56 PM CSTSpecial Weather StatementBMXTalladega49 min
Feb 5, 3:28 PM CSTSpecial Weather StatementBMXSt. Clair47 min
Feb 5, 3:52 PM CSTSpecial Weather StatementBMXEtowah38 min

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.